Facebook Pixel

Could I be pregnant or is it PMS symptoms?

By November 4, 2009 - 7:14pm
Rate This

Last month I had two periods (10/5-9/09 and 10/17-21/09), this is something that has never happened to me before. My doctor prescribed Provera 10mg (10/20) to stop the bleeding, I took Provera from 10/20-29/09. Bleeding twice in one month confused me with my ovualation, I used to have those days done. Towards the end of last week I started to feel a little nausea, then Sunday my breasts started to feel really tender, esp my nipples.I also started to feel very tired, a little dizzy, and my mood has changed a little. I usually get symptoms of PMS about two or three days before my period begins, but my breasts have never been this sore for this long and I've never experienced dizziness or nausea. If I calculate my cycle starting 10/5, should've gotten my period Sunday. I took a HPT on the 3rd. What should I do now?

Add a Comment9 Comments

I haven't taken another pregnacy test, but still having symptoms. My GP has referred me to a gynecologist. I have an appointment for 11/17.

November 9, 2009 - 3:05pm

We are trying to become pregnant. It's kind of scary because of the risks that come with taking Provera while pregnant...VERY SCARY!! I called my doctor Friday, but I did not receive a returned call. I will call back Monday morning. I will ask my doctor if she would be able to do a blood draw for me...instead of stressing over another negative HPT, when there is a possibility I'm actually pregnant.

November 8, 2009 - 7:52am
(reply to jj)

I am sorry to provide all of that information, as I did not mean for it to scare you. I didn't realize you were trying to become pregnant (for some reason, I read your question as your wanting to not be pregnant).

If your doctor knows that you are trying to conceive, are not taking birth control, then s/he may have prescribed Provera in a dosage and strength that would do two things: stop abnormal bleeding, as well as also prevent ovulation, with a low/no risk to the fetus.

The risks associated with Provera during pregnancy are listed on a credible site (MedlinePlus.gov, if your doctor asks), and is written for the "general population". Please know that your doctor would not prescribe medication for you, and have you use it, in such a way that would cause harm if s/he knows that you are trying to conceive. The "general" precautions are just that, general, and your doctor used the appropriate dose to lower your risks.

Questions you may ask your doctor:
1. I read that Provera may cause harm to a fetus, and am wondering if this is from a certain dosage or other factor that could related to my situation?
2. How can Provera work as both a birth control and to stop abnormal bleeding? Does Provera stop ovulation, or change the uterine lining...how does it work exactly? If so, why has it been shown to possibly cause harm to a fetus when other types of birth control are not harmful?
3. Is Provera similar to Depo-Provera?
4. Are there any risks that I should be aware of? Should I continue having sex to try to conceive, or should we be using condoms while I am using Provera (or, until after my abnormal bleeding is remedied?)

Background info for you to know before talking with your doctor:
How hormonal birth control (containing estrogen and progesterone; Provera is a type of progesterone) works to prevent a pregnancy:
1. Suppress/prevent ovulation (release of egg)
2. Alter cervical mucus (makes the CM more difficult for sperm to penetrate)
3. Alter/thins uterine lining (in case an egg is released and fertilized, the fertilized egg does not have a thick uterine lining to implant)

Provera probably works in some of the same ways as above to stop abnormal/excessive bleeding (thining the lining of the uterus; it is when the uterine lining is thick that creates a menstrual period).

Hope this helps, and please let us know what your doctor says!

November 8, 2009 - 8:43am


Hi--I'm sorry this has been such a frustrating experience for you!

It really is one of those situations that you will need to "wait and see", as no one is able to predict your next period since it has been irregular. As Susan said, it is best to use your last menstrual period as your gauge for when your next menstrual period may start...but since your periods have been irregular, you won't know if your cycle will be between 21-35 days (the "average" length of a woman's cycle, if regular) or different from this.

I'm glad you have read your patient information brochure with your prescription so closely, as you sound like a very educated patient just trying to find the last piece of the puzzle.

Provera is in the same league as Depo-Provera, a type of birth control (called "the shot"), but I would hesitate to say that having sex while using Provera briefly is considered "protected sex", but definitely go with your doctor's advice on this.

Are you trying to become pregnant, and wondering when you will know (when you can take another HPT)?

November 8, 2009 - 7:42am

I appreciate your comments. We are not using an birth control, we decided to stop about a month ago. My last day taking Provera was 10/29. I'll just have to wait it out...my situation is so confusing.

November 8, 2009 - 7:07am
HERWriter Guide

Hi jj

There isn't a whole lot you can do now, until you get your next period. Your symptoms can be any number of things, as Alison said - from PMS to pregnancy, to a reaction to the Provera.

I assume your EPT was negative. Unfortunately you may have to wait it out another week, since it's too hard to gauge your new cycle. Should you go by the date of your first period in October, or your second one? Probably your second one but this is unpredictable. Consider yourself a bit in limbo until you get your next period and use these new dates to track your cycle.
Use birth control (not Provera) until you know for sure.
What are you using now, for birth control?

November 7, 2009 - 5:48am

Additional info...the doctor figured I had these two "periods" in one month from the birth control I was taking (Loestrin 24). She also told me Provera works as a birth control, so my boyfriend and I did not use protection during the times we had sex.

November 5, 2009 - 4:34pm

The reason I was put on Provera was to stop the bleeding I was experiencing. She said it was unusual for me to have two periods in one month. I'm the type that reads all labels and info before starting any meds...even if I've been on them before, so I know all the side effects. I just don't understand why the symptoms would start days after I've finished taking them. I did not start having these symptoms until I finished taking the meds. I finished the meds on Thursday and starting having the symptoms on Sunday. If I have not gotten my period or the withdrawal bleeding by the 9th, I will be giving my doctor a call.

November 5, 2009 - 4:30pm

Medroxyprogesterone (brand name Provera) has many side effects that you have listed, and I'm wondering if you've considered your symptoms being from the drug, and not from a possible pregnancy?

It is important to read the patient information brochure that comes with this prescription, as it is important to prevent pregnancy while using Provera, as it may cause harm to the fetus. Did your doctor or pharmacist explain to you, that it is important to use condoms while taking this medication?

Please read the information provided to you with your prescription, and you can review this information from MedlinePlus (part of the National Institutes of Health) regarding the Drug Information for Medroxyprogesterone:
"Medroxyprogesterone may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
* breasts that are tender or produce a liquid
* changes in menstrual flow
* irregular vaginal bleeding or spotting
* acne
* growth of hair on face
* loss of hair on scalp
* difficulty falling asleep or staying asleep
* drowsiness
* upset stomach
* weight gain or loss

Some side effects can be serious. The following symptoms are uncommon, but if you experience any of them, call your doctor immediately:
* pain, swelling, warmth, redness, or tenderness in one leg only
* slow or difficult speech
* dizziness or faintness
* weakness or numbness of an arm or leg
* shortness of breath
* coughing up blood
* sudden sharp or crushing chest pain
* fast or pounding heartbeat
* sudden vision changes or loss of vision
* double vision
* blurred vision
* bulging eyes
* missed periods
* depression
* yellowing of the skin or eyes
* fever
* hives
* skin rash
* itching
* difficulty breathing or swallowing
* swelling of the hands, feet, ankles, or lower legs"

What instructions did your doctor provide to you? S/he should have explained the process, what s/he hopes to gain from treatment, and what you should expect. If s/he did not, please call your doctor's office and speak with a nurse, who can provide you with the information you need to know about your next steps.

Let us know what information you find out, and if you have any follow-up questions. Your nurses will not be able to tell you when your next period should begin, since you had an irregular previous cycle, and the progesterone you took will change/alter your cycle also.

Keep us updated!

November 5, 2009 - 2:58pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.